Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS New Orleans, LA

March 18, 2000Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 18, 2000, 3:05 PM CST for Walthall County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2000, 3:05 PM CST (21:05 UTC)
Expired
Mar 18, 2000, 3:30 PM CST
In force
25 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Walthall County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 182104
SVRNEW
MSC147-182130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
305 PM CST SAT MAR 18 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 330 PM CST

* AT 300 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
  INDICATE A SEVERE THUNDERSTORM OVER WALTHALL COUNTY...MOVING NORTH
  AT 15 TO 20 MPH.

THIS CONTINUES TO BE A DANGEROUS STORM...STAY INDOORS AWAY FROM 
WINDOWS.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO RhEPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:35 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 18, 2:35 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
235 PM CST SAT MAR 18 2000

MODELS ARE GETTING BETTER AND SHOW A GENERAL AGREEMENT FOR THE NEXT
COUPLE OF DAYS. INFRA RED AND WATER VAPOR SUPPORT AMPLIFYING SHORT
WAVES TROUGH DROPPING SE ACROSS THE S ROCKIES. THIS WILL INTERACT
WITH THE WARM AIR ADVECTION ALONG THE COASTAL SECTIONS AND PROVIDE
IDEAL ENVIRONMENT FOR SEVERE WEATHER. SURFACE TROUGH EXTENDED FROM
THE LOW CENTER OVER GULF OF MEXICO WILL CONTINUE TO INCREASE
CONVECTIONS ACROSS LOWER MS VALLEY THROUGH THE FIRST AND SECOND
PERIODS. BY SOME REASON LAPS LI DEPICTED -30 (WOW!). ANYHOW IT IS A
GOOD INDICATION FOR CONTINUATION OF SEVERE WEATHER EVENTS TONIGHT
INTO SUN. UPPER LEVEL ALSO SUPPORT THIS SCENARIO WITH DIVERGENCE OF
JET COUPLET FOR LOCALLY HEAVY RAINFALL POSSIBLE. THE BEST MID LEVEL
DYNAMICS AND TRAILING COLD FRONT WILL APPROACH OUR CWA DURING THE
SECOND HALF OF THE FORECAST PERIOD. THUS THE HEAVIEST RAINFALL IS
EXPECTED LATE TONIGHT INTO EARLY SUN MORNING. PERSISTING HIGHER
INSTABILITY OVER THE REGION WOULD GRANT TO RECEIVE MUCH NEEDED
RAINFALL RANGING 1.5 INCHES UP TO 2 INCHES. A TEMPORARY RELIEF OF
DROUGHT CONDITIONS OVER LOWER MS VALLEY. SURFACE DEW POINTS ARE MID
TO UPPER 60S DURING THIS EARLY AFTERNOON. ALSO STRONG VERTICAL
VELOCITY AT MID TO UPPER LEVEL AHEAD AND ALONG THE SHORTWAVE TROUGH
SHOULD KEEP SWING AND MID SHIFT CREWS BUSY. VAD WIND AND WIND
PROFILER SUPPORT VEERING WIND WITH SOME MID LEVEL ROTATION. HIGH
PRESSURE WILL REBUILD OVER W TEXAS ON SUN PUSHING THE TROUGH E
RATHER QUICKLY. MOST SHOWERS SHOULD TAPERING OFF AROUND SUN NIGHT
EXCEPT COASTAL MS REGION WHERE WIDELY SCATTERED SHOWERS CONTINUES
THROUGH EARLY MON MORNING. BEHIND THE TROUGH, THICKNESS VALUE WILL
DROP A LITTLE TO BRING SUN NIGHT LOWS MOSTLY IN THE 40S AND MON
HIGHS IN THE 60S. FOR EXTENDED PERIODS, AS THE ALMOST CLOSED LOW
EJECTING NE AFTER SUN, UPPER RIDGE WILL CONTINUE TO BUILD OVER THE
MS VALLEY PROVIDING PLEASANT WEATHER WITH ABOUT CLIMO TEMPERATURES.

MCB 60/68/42/64 8820  BTR 62/68/44/66 8820
MSY 62/71/49/68 +830  BIX 64/73/51/66 +842

.NEW...SCA FOR ENTIRE COASTAL WATER\S.
LA...NONE.
MS...NONE.

XX

In the hours before

Special weather statement, Mar 18, 10:15 AM CST, 4 hours 50 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-191000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM CST SAT MAR 18 2000

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
SPREAD ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THROUGH
TONIGHT. SOME OF THESE THUNDERSTORMS MAY SEVERE WITH BRIEF HEAVY
RAINFALL...GUSTY WIND 40 TO 50 MPH...SMALL HAIL AND FREQUENT
LIGHTNING.

FOR MORE INFORMAT:ION, VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, Mar 18, 10:51 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1051 AM CST SAT MAR 18 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    HOUMA                     LA   1.75 INCH HAIL
03/18/00   TERREBONNE                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 18, 12:00 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1200 PM CST SAT MAR 18 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    HOUMA                     LA   WIND DAMAGE
03/18/00   TERREBONNE                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          ON THE WEST SIDE OF
                                          HOUMA SMALL TREES AND
                                          POWER LINES WERE BLOWN
                                          DOWN.

1140 AM    LOCKPORT                  LA   1 INCH HAIL
03/18/00  e LAFOURCHE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL UP TO THE SIZE OF
                                          QUARTERS.
Local storm report, Mar 18, 1:28 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
128 PM CST SAT MAR 18 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    LIVINGSTON                LA   .75 INCH HAIL
03/18/00   LIVINGSTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          DIME SIZE HAIL

0110 PM    HAMMOND                   LA   1 INCH HAIL
03/18/00   TANGIPAHOA                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE. HAIL THE
                                          SIZE OF QUARTERS AT THE
                                          INTERSECTION OF
                                          INTERSTATES 12 AND 55.

0115 PM    HAMMOND                   LA   1.75 INCH HAIL
03/18/00   TANGIPAHOA                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL UP TO THE SIZE OF
                                          GOLFBALLS.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:05 PM CSTSevere Thunderstorm WarningLIXAmite, Pike40 min
Mar 18, 2:35 PM CSTSevere Thunderstorm WarningLIXWalthall25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.